The Annals of Probability

SPDE limit of the global fluctuations in rank-based models

Praveen Kolli and Mykhaylo Shkolnikov

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider systems of diffusion processes (“particles”) interacting through their ranks (also referred to as “rank-based models” in the mathematical finance literature). We show that, as the number of particles becomes large, the process of fluctuations of the empirical cumulative distribution functions converges to the solution of a linear parabolic SPDE with additive noise. The coefficients in the limiting SPDE are determined by the hydrodynamic limit of the particle system which, in turn, can be described by the porous medium PDE. The result opens the door to a thorough investigation of large equity markets and investment therein. In the course of the proof, we also derive quantitative propagation of chaos estimates for the particle system.

Article information

Source
Ann. Probab., Volume 46, Number 2 (2018), 1042-1069.

Dates
Received: August 2016
Revised: May 2017
First available in Project Euclid: 9 March 2018

Permanent link to this document
https://projecteuclid.org/euclid.aop/1520586275

Digital Object Identifier
doi:10.1214/17-AOP1200

Mathematical Reviews number (MathSciNet)
MR3773380

Zentralblatt MATH identifier
06864079

Subjects
Primary: 60H15: Stochastic partial differential equations [See also 35R60] 82C22: Interacting particle systems [See also 60K35] 91G80: Financial applications of other theories (stochastic control, calculus of variations, PDE, SPDE, dynamical systems)

Keywords
Central limit theorems Gaussian random fields fluctuations in interacting particle systems large equity markets mean field interaction porous medium equation quantitative propagation of chaos estimates rank-based models stochastic partial differential equations stochastic portfolio theory Wasserstein distances

Citation

Kolli, Praveen; Shkolnikov, Mykhaylo. SPDE limit of the global fluctuations in rank-based models. Ann. Probab. 46 (2018), no. 2, 1042--1069. doi:10.1214/17-AOP1200. https://projecteuclid.org/euclid.aop/1520586275


Export citation

References

  • [1] Aronson, D. G. (1968). Non-negative solutions of linear parabolic equations. Ann. Sc. Norm. Super. Pisa (3) 22 607–694.
  • [2] Bass, R. F. and Pardoux, É. (1987). Uniqueness for diffusions with piecewise constant coefficients. Probab. Theory Related Fields 76 557–572.
  • [3] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [4] Bobkov, S. and Ledoux, M. (2014). One-dimensional empirical measures, order statistics and Kantorovich transport distances. Preprint. Available at math.umn.edu/~bobko001/preprints/2014_BL_Order.statistics.13.pdf.
  • [5] Chatterjee, S. and Pal, S. (2011). A combinatorial analysis of interacting diffusions. J. Theoret. Probab. 24 939–968.
  • [6] Comets, F. and Eisele, Th. (1988). Asymptotic dynamics, noncritical and critical fluctuations for a geometric long-range interacting model. Comm. Math. Phys. 118 531–567.
  • [7] Dawson, D. A. (1983). Critical dynamics and fluctuations for a mean-field model of cooperative behavior. J. Stat. Phys. 31 29–85.
  • [8] Dawson, D. A. and Gärtner, J. (1987). Large deviations from the McKean–Vlasov limit for weakly interacting diffusions. Stochastics 20 247–308.
  • [9] del Barrio, E., Giné, E. and Matrán, C. (1999). Central limit theorems for the Wasserstein distance between the empirical and the true distributions. Ann. Probab. 27 1009–1071.
  • [10] Dembo, A., Shkolnikov, M., Varadhan, S. R. S. and Zeitouni, O. (2016). Large deviations for diffusions interacting through their ranks. Comm. Pure Appl. Math. 69 1259–1313.
  • [11] Diaz, J. I. and Kersner, R. (1987). On a nonlinear degenerate parabolic equation in infiltration or evaporation through a porous medium. J. Differential Equations 69 368–403.
  • [12] Dudley, R. M. (1999). Uniform Central Limit Theorems. Cambridge Studies in Advanced Mathematics 63. Cambridge Univ. Press, Cambridge.
  • [13] Fernholz, E. R. (2002). Stochastic Portfolio Theory. Applications of Mathematics 48. Springer, New York.
  • [14] Fernholz, R. and Karatzas, I. (2009). Stochastic portfolio theory: An overview. In Handbook of Numerical Analysis (A. Bensoussan and Q. Zhang, eds.). Mathematical Modeling and Numerical Methods in Finance XV 89–167. North-Holland, Oxford.
  • [15] Fremlin, D. H., Garling, D. J. H. and Haydon, R. G. (1972). Bounded measures on topological spaces. Proc. Lond. Math. Soc. (3) 25 115–136.
  • [16] Gärtner, J. (1988). On the McKean–Vlasov limit for interacting diffusions. Math. Nachr. 137 197–248.
  • [17] Gilding, B. H. (1989). Improved theory for a nonlinear degenerate parabolic equation. Ann. Sc. Norm. Super. Pisa Cl. Sci. (4) 16 165–224.
  • [18] Ichiba, T., Pal, S. and Shkolnikov, M. (2013). Convergence rates for rank-based models with applications to portfolio theory. Probab. Theory Related Fields 156 415–448.
  • [19] Jourdain, B. (2000). Diffusion processes associated with nonlinear evolution equations for signed measures. Methodol. Comput. Appl. Probab. 2 69–91.
  • [20] Jourdain, B. and Reygner, J. (2013). Propogation of chaos for rank-based interacting diffusions and long time behaviour of a scalar quasilinear parabolic equation. Stoch. Partial Differ. Equ., Anal. Computat. 1 455–506.
  • [21] Kallenberg, O. (1997). Foundations of Modern Probability. Springer, New York.
  • [22] Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. Springer, New York.
  • [23] Krylov, N. V. (1971). An inequality in the theory of stochastic integrals. Theory Probab. Appl. 16 438–448.
  • [24] Krylov, N. V. (2007). Parabolic and elliptic equations with VMO coefficients. Comm. Partial Differential Equations 32 453–475.
  • [25] Lax, P. D. (2002). Functional Analysis. Wiley-Interscience, New York.
  • [26] Léonard, C. (1986). Une loi des grands nombres pour des systèmes de diffusions avec interaction et à coefficients non bornés. Ann. Inst. Henri Poincaré Probab. Stat. 22 237–262.
  • [27] McKean, H. P. Jr. (1967). Propagation of chaos for a class of nonlinear parabolic equations. In Lecture Series in Differential Equations 2 41–57. Van Nostrand Reinhold Co., New York.
  • [28] Oelschläger, K. (1984). A martingale approach to the law of large numbers for weakly interacting stochastic processes. Ann. Probab. 12 458–479.
  • [29] Oelschläger, K. (1987). A fluctuation theorem for moderately interacting diffusion processes. Probab. Theory Related Fields 74 591–616.
  • [30] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • [31] Shkolnikov, M. (2012). Large systems of diffusions interacting through their ranks. Stochastic Process. Appl. 122 1730–1747.
  • [32] Stroock, D. W. and Varadhan, S. R. S. (2006). Multidimensional Diffusion Processes. Springer, Berlin. Reprint of the 1997 edition.
  • [33] Sznitman, A.-S. (1985). A fluctuation result for nonlinear diffusions. In Infinite-Dimensional Analysis and Stochastic Processes (Bielefeld, 1983). Res. Notes in Math. 124 145–160. Pitman, Boston, MA.
  • [34] Sznitman, A.-S. (1991). Topics in propagation of chaos. In École D’Été de Probabilités de Saint-Flour XIX—1989. Lecture Notes in Math. 1464 165–251. Springer, Berlin.
  • [35] Tanaka, H. (1984). Limit theorems for certain diffusion processes with interaction. In Stochastic Analysis (Katata/Kyoto, 1982). North-Holland Math. Library 32 469–488. North-Holland, Amsterdam.
  • [36] Walsh, J. B. (1986). An introduction to stochastic partial differential equations. In École D’été de Probabilités de Saint-Flour, XIV—1984. Lecture Notes in Math. 1180 265–439. Springer, Berlin.